Risperdal question

Discussion in 'General Parenting' started by Whatsername, Apr 9, 2009.

  1. Whatsername

    Whatsername New Member

    Good morning all!

    The doctor at the psychiatric hospital informed me that they are starting my difficult child on Risperdal as of last night in hopes to keep him in the "real world". He has hallucinations and delusions that someone is trying to kill him, plus he sometimes wants to kill himself. He has been diagnosed with Major depression, and major mood disorder with psychotic features, plus ADHD and possible Aspergers.

    Has anyone else had experiences with this medication?

    Thanks!!
     
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    This is an antipsychotic. Hang in there with it. Could be just the right medication for your kiddo.
     
  3. lizanne2

    lizanne2 New Member

    My difficult child is on this drug. It is being used to level moods, ease the excessive outburts, and keep him 'present' when he rages. It appears to have helped. And with minimal side effects.

    Perhaps someone else can add better clinical info.

    Hang in there. As was said, this could be good!
     
  4. Shari

    Shari IsItFridayYet?

    My wee difficult child takes it, too. For us, it was the miracle drug that probably allowed us to keep him at home. Other than he has built up a tolerance to it and we've had to increase the dosage, he's doing great on it.
     
  5. AnnieO

    AnnieO Shooting from the Hip

    difficult child 1 was on .25mg 4x daily, 1 in the morning, 1 at lunch and 2 in the evening. It seemed to help her with the hallucinations but when the scrip ran out psychiatrist would not prescribe a refill. She as put on this while in the psychiatric hospital last November, the psychiatrist isn't affiliated. Worked better than the 200mg Seroquel now. Grr!
     
  6. KTMom91

    KTMom91 Well-Known Member

    Miss KT takes it as well. It's lessened explosions and she hasn't punched any walls since starting it.
     
  7. susiestar

    susiestar Roll With It

    Wiz took this for many years. It really helped with his aggression and his delusional and magical thinking. I guess you could say it helped keep him in the real world, not the world pokemon are alive in.

    This very well might be exactly the medication your difficult child needs.
     
  8. smallworld

    smallworld Moderator

    If your son is having hallucinations and delusions, he needs to be taking an antipsychotic like Risperdal. My own son has done better on Seroquel than Risperdal, but I know lots of kiddos who have benefited from Risperdal.

    Good luck. Let us know how it goes.
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Hi Whatshername, nice to meet you. I like your avatar.

    I am so sorry about your difficult child. Poor thing. I'm glad you got some good feedback here. I just wanted to lend support.
     
  10. marianna37

    marianna37 marianna37

    Hi. Please ask that some preliminary lab work be done. My son was in the psychiatric hospital and the nurse called asking permission to start him on Risperdal. I asked about side effects and she said the usual stuff (dry mouth, nausea, etc) I gave my "OK". He took Risperdal for about 4 months and was having a lot of what we thought were side effects of this medication. (Thirst, fatigue, frequent urination) His psychiatrist was not monitoring blood levels or anything. Well, he went into a coma and when we got to the ER they said he was DKA (Diabetic Ketoacidosis) and his blood sugar was over 1100! He eventually recovered from the coma but he is now permanently a T1 Diabetic. Those using these medicines need to be closely monitoring blood glucose levels. FDA has known since 2000 and before that there is a risk for patients to develop diabetes or go into DKA. Also, difficult child started developing breasts and lactating. He was feeling just a little freaked out. I wish I had known more before we started on the medication. To see what I mean, just "google" Risperdal and Diabetes. It will make you pretty angry to see how Jaansan (the drug manufacturer) failed to warn doctors, and then minimized the warnings, until they were forced to admit what was going on from the damage being done. I know that people are all affected differently by medication. I just don't want any other family to go through what we have.
     
  11. earthprowler

    earthprowler New Member

    my difficult child was on this a year ago. i had been on it myself for anger issues and it helped me. it did NOT help him. he was on the total other end of the spectrum from what it did for me. he said he heard voices in his head to "kill his family", he got right in my face and told me that he would kill his sister and i with a knife. i called the psychiatrist the next day and he was taken off of that medication. you just never know what it's going to do to them, just like adults, every one responds differently.
     
Loading...